Maine, 2017

Tornadoes and Damaging Winds in Maine, July 1, 2017

July 1, 2017 · NWS GYX · 15 events in 2 counties and zones

A very strong shortwave and associated cold front were approaching from the west on the morning of July 1st. Ahead of the front, a very warm and moist air mass was in place over New England with values of precipitable water around 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A very strong shortwave and associated cold front were approaching from the west on the morning of July 1st. Ahead of the front, a very warm and moist air mass was in place over New England with values of precipitable water around 2 inches. Strong directional and speed shear contributed to numerous super cells that produced damaging winds and 5 confirmed tornadoes. In addition, very heavy rain associated with these cells produced flash flooding to many area roads with damage totaling in the hundreds of thousands of dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 1, 10:55 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 1, 10:55 AM EST, 2 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
1155 AM EDT Sat Jul 1 2017

.SYNOPSIS...
A cold front will approach the region from the west today with
another round of showers and thunderstorms expected. Some severe
thunderstorms will be possible...along with heavy rainfall and
localized flooding. Warm...but drier conditions are expected on
Sunday and Monday before cooler air courtesy of Canadian high
pressure arrives for Tuesday and Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1155 AM Update...
Storms have weakened as they crossed the CT River Valley this
morning and coagulated into an area of heavy rain which is
affecting portions of southern and central NH. This area of
rain as well as cloud cover could interfere with later
convection but that remains to be seen. Have updated a few
products to remove fog wording and adjusted PoPs for current
radar trends. Also lowered high temperatures in a few spots
which may not see as much sun as expected.

9 AM Update...
A fast moving area of convection with an cluster of supercells
ahead of the main area of precipitation is moving through upper
NY state and into VT this morning. We are watching this
activity approach the CT River which may weaken the storms with
fog still in the valley. Regardless this is the type of storms
we saw last night...a mix of supercell/multicell which will
transition to a heavy rain threat eventually...and is indicative
of what we expect in a few hours. This short wave perturbation
moves along the warm front and exits this morning followed by a
stronger wave this afternoon. Expect strong instability and
good storm organization beginning early this afternoon based on
heating currently going on in southern NH and portions of
western ME.

Have added gusty winds back into the grids and adjusted other
weather parameters. Also increased PoPs over southern sections
this morning.

6 am.. just a minor adjustment to fog areas for this morning.
Afternoon damaging wind wording was added to western NH to
better match the day 1 SPC outlook.

At 3 am shower activity has mainly come to an end across the
forecast area. In the wake of the showers a very moist airmass
is in place with patchy fog expected to remain through sunrise.
A warm and humid airmass will remain in the area today allowing
for thunderstorms with heavy rain this afternoon. After sunrise
we will see a period of clearing skies through the southern
half of the area. This will allow temperatures to climb into the
80s in the south. A cold front approaches from the west this
afternoon. The upper level jet streak associated with this
front, in combination with the already moist and unstable
airmass will result in thunderstorms beginning to fire around
noon. These storms may become more organized and contain severe
wind gusts, especially in the south where heating is maximized.
The humid airmass will also allow for heavy rain within
thunderstorms - See Hydrology section below.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
As we move into the evening hours the cold front will finally
push through the CWA. Expect showers to linger through midnight
before clearing. Fog is again possible before the drier air mass
can finally begin to take hold on Sunday. Sunday will see high
temperatures climb to the upper 80s south to upper 70s north as
the westerly flow pushes drier air and clearing skies into the
region and prevents a sea breeze from taking hold.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
High Impact Weather Potential: Some threat for a thunderstorm far
southern NH on Monday...otherwise next chance for thunder will
arrive late Thursday through Friday.

Pattern: A glance at early morning water vapor imagery reveals a
ridge(+PNA)/trough pattern across western and central North
America...with weak ridging along the US East Coast.  Our recent
active weather has been related to energy ejecting from the trough
to our west...but this will change as we move into early next week
with this trough moving towards our longitude and introducing a
significantly drier airmass into the region.  Over the course of
next week...deterministic and ensemble guidance is in good agreement
that the longwave pattern will amplify...with a developing
longwave trough over the Gulf of Alaska...with subsequent
downstream ridge /and eventual trough/ development. The
developing ridge looks to set up a bit further east than where
it is currently...and be stronger...with the result being a
potentially stronger push of Canadian air by the end of this
forecast period and into next weekend. Ahead of this developing
trough...a brief period of building heights is likely around the
Thursday timeframe.

Pattern Implications: Trough location for Monday-Wednesday
suggests a drier period with seasonable temperatures.
Precipitation chances in this period will be more related to the
cool air aloft and thus will have more of a relationship to
terrain. Beyond this...moisture and precipitation chances will
increase as digging trough approaches from the west. Details
certainly differ between the various guidance solutions at this
range...but there is an increasing signal for precipitation in
the Thursday PM - Friday timeframe. The trend then turns
cooler/drier for next weekend.

The Details....

Monday: Secondary cold front and associated mid level shortwave move
through the region to start the week.  Based on the exact timing of
the front...there is some potential for a shower/storm to squeak
into southern NH before the front shifts south...however the better
chance for a few showers will be in the mountains given some upslope
enhancement and cooling temperatures aloft.  T8s will be falling
through the afternoon...but values in the AM near +14C south suggest
mid /upper?/ 80s will be attainable for southern NH and
southwestern ME with mid 70s to around 80 further north and
west. Clearing skies expected with drier air in place Monday
night allowing temps to fall into the 50s to lower 60s north to
south...right where they should be for this time of year.

Independence Day-Wednesday: High pressure crests over the region
during this period under northwest flow aloft.  PWATs -1 to -2 sigma
will accompany this high with two very nice days in store.  T8s +7-
10C on Tuesday rising a degree or so into Wednesday suggest highs
within a few degrees either side of climatology both days...just a
tad warmer Wednesday with afternoon sea-breezes along the coast.

Thursday-Friday:  High pressure pulls east and the pattern looks to
turn more active as we reach the end of the week.  Substantial
differences in the details arise at this point with the 00Z GFS/GGEM
developing a surface low ahead of digging Great Lakes shortwave as
it phases with cutoff low drifting through the Midwest.  This
surface low moves overhead or to our west with a period of
showers/thunderstorms likely. The 12Z ECMWF /with decent
support from the EC-EPS/ was much more progressive...with
increasing shower chances...but with any phasing occurring to
our east. The new 00Z ECMWF has trended closer to the GFS/GGEM
consensus. PoPs in the high chance category remain prudent
given decent but somewhat conflicting signals. Airmass aloft
will be warmer...and given the fact that rain will not likely
impact BOTH days significantly...could certainly see a warm
day...but confidence isn/t yet high on which. Can/t rule out
some severe potential at this range with impressive dynamics
upstream of the region suggesting good shear parameters.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
Short Term... The moist airmass will continue to impact the area
through the next 36 hours. LIFR fog will develop in the hours
before daylight before burning off in the early morning. By
midday look for clouds to develop from west to east becoming
widespread in the afternoon with periods of MVFR showers. The
showers will develop into thunderstorms, some strong which may
briefly drop conditions to IFR. As the front clears the area
overnight more IFR fog is likely in the river valley before VFR
is finally able to return for Sunday.

Long Term...
The Sunday night through Wednesday period looks predominately VFR.
Some morning fog is possible at HIE/LEB with HIE possibly seeing an
afternoon shower on Monday.

&&

.MARINE...
Short Term... A few 5 ft seas out there but generally below
small craft criteria. There is potential for wind gusts to 25 kts
to mix down later tonight as the front crosses the waters
however a more stable marine layer may prevent them from getting
to the surface and have opted not to issue a SCA for now.
Conditions will improve on Sunday.

Long Term...
Some risk for marginal small craft winds/waves in the outer
waters on Monday...otherwise winds/waves look to remain below
small craft levels through Wednesday. Risk for more widespread
small crafts to end the week if stronger low pressure advertised
by the GFS/GGEM materializes.

&&

.HYDROLOGY...
A flash flood watch remains in effect for the northern portion
of the forecast area. PWAT values are forecast to remain above
the 90th percentile for this date providing plenty of moisture.
The approaching front and jet streak will result in storms
moving parallel to the front.. from southwest to northeast
these training storms will have the potential to drop well over
2-3" of rain. After the past few days the ground remains quite
saturated with Flash Flood Guidance values generally around 1.5"
in 1 hour in the far north and up to 2.5" in an hour in the
south, these values could easily be exceeded if storms line up
and so the Flash Flood watch will continue. The trend is for the
axis of heaviest rain to align with the more mountainous areas
which are also the flashiest.

From a river point of view any rainfall is less of a concern as
it is unlikely to be widespread enough to cause a significant
rise in mainstem rivers. A few of the quicker responding rivers
such as the Pemi at Woodstock and the Swift at Roxbury will
need to be watched.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flash Flood Watch through late tonight for MEZ007>009-012>014-
     020>022-028.
NH...Flash Flood Watch through late tonight for NHZ001>006.
MARINE...None.

&&

NEAR TERM...Hanes
SHORT TERM...Curtis
LONG TERM...Arnott
Hazardous weather outlook, Jul 1, 12:25 PM EST, 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Gray ME
125 PM EDT Sat Jul 1 2017

MEZ018-019-NHZ010-013-021730-
Interior York-Interior Cumberland-Strafford-Interior Rockingham-
125 PM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for Maine, southwest Maine,
central New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will increase in coverage this afternoon.
Some severe thunderstorms will be possible...with damaging winds
being the primary threat. Very heavy rainfall is also possible and
may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NHZ007>009-011-012-015-021730-
Sullivan-Merrimack-Belknap-Cheshire-Eastern Hillsborough-
Western And Central Hillsborough-
125 PM EDT Sat Jul 1 2017

...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ023>027-NHZ014-021730-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Rockingham-
125 PM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will increase in coverage this afternoon.
Some severe thunderstorms will be possible...with damaging winds
being the primary threat. Very heavy rainfall is also possible and
may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Water temperatures at area beaches remain in the mid 50s presenting
a risk for hypothermia for recreational users during the holiday
weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ007>009-012>014-020>022-028-NHZ001-002-021730-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Androscoggin-Kennebec-
Interior Waldo-Coastal Waldo-Northern Coos-Southern Coos-
125 PM EDT Sat Jul 1 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms will increase in coverage this afternoon.
Some severe thunderstorms will be possible...with damaging winds
being the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NHZ003>006-021730-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
125 PM EDT Sat Jul 1 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150>154-021730-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
125 PM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Strong to potentially severe thunderstorms are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 1, 9:32 AM EST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Gray ME
1032 AM EDT SAT JUL 1 2017

NHZ007-008-011500-
Merrimack-Sullivan-
1032 AM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SULLIVAN AND
NORTHWESTERN MERRIMACK COUNTIES...

At 1031 AM EDT, a strong thunderstorm was located near New London,
moving northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Franklin, New London, Danbury, Newport, Warner, Andover, Hill,
Goshen, Croydon, Newbury, Wilmot, Sulton, Tilton, Salisbury, Sunapee,
Northfield, Springfield and New Hampton.

This includes the following highways...
 Interstate 89 between mile markers 24 and 37.
 Interstate 93 between mile markers 53 and 56.

This also includes...
  Mount Kearsage and Mount Sunapee.

LAT...LON 4359 7184 4354 7182 4356 7180 4356 7178
      4357 7173 4353 7169 4350 7168 4349 7165
      4349 7164 4345 7162 4344 7160 4345 7156
      4342 7153 4327 7205 4340 7215
TIME...MOT...LOC 1431Z 237DEG 26KT 4337 7200

Hanes
Special weather statement, Jul 1, 10:01 AM EST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Gray ME
1101 AM EDT SAT JUL 1 2017

NHZ005-007-011530-
Southern Grafton-Sullivan-
1101 AM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SULLIVAN AND
SOUTHWESTERN GRAFTON COUNTIES...

At 1100 AM EDT, a strong thunderstorm was located near White River
Junction, moving northeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lebanon, Grafton, Hanover, Enfield, Canaan, Grantham, Lyme, Cornish,
Dorchester, Plainfield and Orange.

This includes Interstate 89 between mile markers 45 and 60.

LAT...LON 4354 7238 4357 7238 4360 7234 4361 7234
      4367 7230 4369 7231 4370 7230 4385 7206
      4362 7185 4346 7231 4354 7239
TIME...MOT...LOC 1500Z 236DEG 25KT 4358 7231

Hanes
Special weather statement, Jul 1, 11:14 AM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Gray ME
1214 PM EDT SAT JUL 1 2017

NHZ003-005-007-008-011715-
Merrimack-Northern Grafton-Southern Grafton-Sullivan-
1214 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SULLIVAN AND
SOUTHWESTERN GRAFTON COUNTIES...

At 1214 PM EDT, a strong thunderstorm was located near Lebanon,
moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lebanon, Grafton, Hanover, Enfield, Canaan, Danbury, Groton, Bristol,
Grantham, Lyme, Cornish, Croydon, Hebron, Dorchester, Plainfield,
Orange, Wentworth, Rumney, Springfield and Orford.

This includes Interstate 89 between mile markers 44 and 60.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4360 7234 4361 7234 4367 7230 4369 7231
      4372 7229 4375 7223 4389 7198 4365 7170
      4345 7231 4355 7238 4357 7238
TIME...MOT...LOC 1614Z 241DEG 21KT 4358 7229

mle
Special weather statement, Jul 1, 12:13 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Gray ME
113 PM EDT SAT JUL 1 2017

NHZ003>006-011815-
Northern Grafton-Southern Carroll-Southern Grafton-Northern Carroll-
113 PM EDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRAFTON AND WEST CENTRAL
CARROLL COUNTIES...

At 113 PM EDT, a strong thunderstorm was located 8 miles north of
Groton, or 11 miles northwest of Plymouth, moving northeast at 30
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lincoln, Plymouth, Franconia, Groton, Woodstock, Sandwich, Lyme,
Albany, Benton, Dorchester, Easton, Ellsworth, Wentworth, Livermore,
Rumney, Campton, Thornton, Waterville Valley and Orford.

This includes Interstate 93 between mile markers 83 and 111.

This also includes...
  Franconia Notch, Mount Moosilauke, Rumney Rocks, Cannon Mountain,
and Mount Whiteface.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4370 7188 4383 7205 4418 7169 4395 7131
TIME...MOT...LOC 1713Z 224DEG 24KT 4382 7190

mle

The radar

The Portland,ME radar (KGYX), 31 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 tornado. Local standard time, as filed.

Tornado, Cumberland

When
July 1, 1:20 PM EST to 1:34 PM EST
Where
Cumberland County, 0.16 mi W of East Sebago to 3.07 mi ESE of North Sebago
Rating
EF0
Path length
3.42 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
43.850, -70.633

A small tornado touched down near the western shore of Lake Sebago in East Sebago before moving over the lake and dissipating. The tornado was confirmed based on the combination of eyewitness reports, pictures, and video, along with damage on the ground.

Several snapped or uprooted pine and oak trees were reported on Garden Estates Drive in East Sebago. A pontoon boat was flipped near the lake shore. Based on the damage, the tornado was rated and EF0 with maximum winds estimated to have been about 75 mph.

Thunderstorm Wind, Cumberland

When
July 1, 1:30 PM EST to 1:35 PM EST
Where
Cumberland County, Naples
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.970, -70.600

A severe thunderstorm downed trees that blocked Route 302 in Naples.

Thunderstorm Wind, Oxford

When
July 1, 3:20 PM EST to 3:25 PM EST
Where
Oxford County, Fryeburg
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.020, -70.980

A severe thunderstorm downed trees and wires in Fryeburg.

Tornado, Cumberland

When
July 1, 3:42 PM EST to 3:46 PM EST
Where
Cumberland County, 1.68 mi SSE of West Bridgton to 1.25 mi W of Pumpkin Vly
Rating
EF1
Path length
1.53 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
44.048, -70.816

A tornado touched down at the Shawnee Peak ski resort and traveled northeast across the Route 302 causeway to the eastern shore of Moose Pond.

The first visible damage was on the mountain at Shawnee Peak ski resort near Tycoon and Upper Roosevelt trails where several large trees were snapped and uprooted. Additional damage was noted just to the southeast of the parking lot near the intersection of Jaks Way and Mountain Road. The tornado then moved across Moose Pond, crossing the causeway of Route 302. Multiple power poles were blown over on the causeway. Additional sporadic tree damage was noted along the eastern shore of Moose Pond consistent with a tornado track. This damage included an uprooted tree that damaged a dock. The tornado likely lifted off the ground shortly after reaching the eastern shore of Moose Pond. A motorist on Rt. 302 and several residents on the eastern shore of Moose Pond observed the tornado as it crossed Moose Pond and the Route 302 causeway.

This tornado was rated as an EF1 with winds up to 100 mph based on snapped large hardwood and softwood trees along the path, as well as power poles along the causeway leaning due to the wind.

Thunderstorm Wind, Oxford

When
July 1, 4:45 PM EST to 4:49 PM EST
Where
Oxford County, 3.26 mi WNW of Andover
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.650, -70.790

A severe thunderstorm downed trees on Wyman Hill Road in Andover.

Thunderstorm Wind, Oxford

When
July 1, 5:00 PM EST to 5:04 PM EST
Where
Oxford County, 0.99 mi W of Bryant Pond
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
44.380, -70.650

A severe thunderstorm downed large branches in Bryant Pond.

Tornado, Oxford

When
July 1, 5:09 PM EST to 5:10 PM EST
Where
Oxford County, 3.74 mi ESE of East Fryeburg to 3.66 mi NNW of East Denmark
Rating
EF1
Path length
0.32 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
44.030, -70.800

A tornado touched down on the southwestern shore of Moose Pond in Denmark in Oxford County. Dozens of trees were snapped or uprooted in a path which crossed Mountain Road and extended into Moose Pond. Damaged trees fell onto at least one vehicle, multiple cabins, and at least one boat and nearby dock causing substantial structural damage.

People further north along the shore of Moose Pond were able to observe what was likely the tornado as it emerged from the side of the mountain and out onto Moose Pond. It is possible that the tornado could have continued farther across the pond and|into the town of Bridgton, but damage surveys were unable to confirm this. This storm circulation eventually went on to produce another tornado in Bridgton about twenty minutes later.

Considering the substantial number of uprooted and snapped trees within the core path of this tornado, winds were estimated to be as high as 95 mph, giving the tornado an EF1 rating on the Enhanced Fujita Scale.

Thunderstorm Wind, Oxford

When
July 1, 5:10 PM EST to 5:15 PM EST
Where
Oxford County, 3.74 mi ESE of East Fryeburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.030, -70.800

A severe thunderstorm produced a concentrated area of damage to trees and homes at Mountain Road and Trail Circle in East Fryeburg.

Tornado, Cumberland

When
July 1, 5:14 PM EST to 5:25 PM EST
Where
Cumberland County, 1.12 mi NW of Bridgton to 1.64 mi ENE of Bridgton
Rating
EF1
Path length
2.48 mi
Path width
200 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
44.060, -70.718

A tornado that formed over the southeast portion of Highland Lake moved onshore snapping and uprooting several large trees some of which fell onto structures and vehicles. There was a report of one minor injury due to a person being cut by glass.

The tornado appeared to have briefly lifted off the ground before touching back|down on the west shore of Long Lake in the vicinity of Obelazy Lane where a camp ground was particularly hard hit. This area received extensive damage resulting from numerous large softwood and hardwood trees falling onto cars, A-Frame buildings and camping vehicles. Despite the widespread damage...no injuries were reported in this area.

This tornado was rated a high end EF1 with winds up to 110 mph. This was based on large hardwood and softwood trees being snapped at the base of the trees. Some trees were over 2 feet in diameter. There was no significant debarking noted which kept the |rating in the EF1 category.

Thunderstorm Wind, Cumberland

When
July 1, 5:20 PM EST to 5:25 PM EST
Where
Cumberland County, 1.64 mi WSW of North Bridgton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.090, -70.730

A severe thunderstorm downed trees on Chadborn Hill Road and Highland Road in Bridgton.

Thunderstorm Wind, Cumberland

When
July 1, 5:28 PM EST to 5:32 PM EST
Where
Cumberland County, 1.87 mi ENE of Bridgton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.065, -70.669

A severe thunderstorm downed trees on Cape Monday Road in Harrison.

Tornado, Oxford

When
July 1, 5:31 PM EST to 5:36 PM EST
Where
Oxford County, 4.08 mi NW of Otisfield to 3.69 mi N of Otisfield
Rating
EF0
Path length
2.54 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
44.096, -70.601

A small tornado touched down near the town of Otisfield, Oxford County, based on ground damage, eyewitness reports, and pictures.

The tornado touched down near Jesse Mill Road with roughly a half dozen large pines trees uprooted. Video showed a rotating cloud base and possible funnel cloud observed west of Bolsters Mills Road just before this time. Damage also occurred on Bolsters Mills Road with large branches downed on power lines. As the storm moved east, additional damage was noted on Bell Hill Road where a large pine tree fell on a house and a number of other pine trees were uprooted, some of which blew down onto power lines. Additional damaged and downed trees were found near the intersection of Peaco Hill Road and Rayville Road, as well as downed power lines. Some eyewitnesses reported the ear-popping sensation oftentimes reported with tornadoes. Video also showed substantial rotation at cloud base to the east of where the tornado occurred. This tornado was spawned from the same storm that produced a tornado near Bridgton about 20 minutes earlier.

Thunderstorm Wind, Cumberland

When
July 1, 5:35 PM EST to 5:40 PM EST
Where
Cumberland County, 0.69 mi S of Harrison Maple Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.070, -70.630

A severe thunderstorm downed trees on Edes Falls Road in Harrison.

Thunderstorm Wind, Oxford

When
July 1, 5:35 PM EST to 5:40 PM EST
Where
Oxford County, 3.97 mi W of Norway Oxford Co Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.150, -70.560

A severe thunderstorm downed trees on Route 121 in Norway.

Thunderstorm Wind, Oxford

When
July 1, 5:40 PM EST to 5:45 PM EST
Where
Oxford County, Denmark
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.970, -70.800

A severe thunderstorm downed trees and wires and damaged buildings in Denmark.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyThe tornado archive for Maine, 2017Warnings in Maine, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714926, 712335, 712336, 714904, 712338, 712340, 714924, 712343, 714902, 712346, 712352, 714929, 712353, 712354, 712355.